Chemotherapy and Ototoxicity

 •  0

By

If you are undergoing chemotherapy and you experience dizziness or ringing in your ears, these could be side effects of chemotherapy drugs. It is important that you see your doctor to avoid any chronic conditions.

Chemotherapy drugs can cause drug-induced hearing problems known as ototoxicity.  Wikipedia says that  “Ototoxicity is the property of being toxic to the ear (oto-), specifically the cochlea or auditory nerve and sometimes the vestibular system.” These drugs affect your inner-ear which can impair your hearing and balance.

The Vestibular Disorders Organization states that “Anti-cancer drugs work by killing cancer cells. Unfortunately some can also damage or kill cells elsewhere in the body, including the ears. Cisplatin is well known to cause massive and permanent hearing loss. Carboplatin is also known to be ototoxic.”

Managing any drug-induced ear problems by learning the symptoms could avoid any longer-term chronic conditions.

How Do Chemotherapy Drugs Cause Ototoxicity?

  1. Some chemotherapy drugs like Cisplatin can cause ototoxicity if used long term. As the drug builds up in your body, your risk increases.
  2. High doses of a chemo drug at one time can cause chronic ototoxicity or irreversible damage to your inner ear cells.

What Are The Signs?

The following are the most common signs of ototoxicity.  Please note that dizziness is considered a serious symptom and if experienced, you should contact your doctor immediately.

  • Dizziness
  • Ringing or any other unusual sounds in your ear or head
  • A cold-like fullness in your head or ears
  • Hearing loss either partial or full

What Steps Can You Take to Minimize Ototoxicity?

Here are some general precautionary steps you should take to avoid or minimize ototoxicity:

  •  Drink fluids every day to prevent dehydration.
  •  Change any positions slowly like standing or lying down.
  •  If dizzy, walk slowly or ask for assistance to avoid falling.  Dizziness is the number one symptom of ototoxicity.
  • Stress and being tired may make ear ringing worse. Use relaxation techniques.
  • Avoids medications that have caused dizziness in the past. Make sure you tell your doctor about those medications.

Researchers at Henry Ford Hospital in Michigan put together a summary on ototoxicity data targeting the most widely used platinum compounds, cisplatin and carboplatin. Here is their conclusion, “Future phase I, II, and III clinical oncologic trials of “experimental” chemotherapeutic agents should include methodology for audiovestibular monitoring, just as present FDA-approved cancer protocols with either monotherapy or combined therapy of known “ototoxic” agents should include standardized audiovestibular assessment in the database…Because of the chemotherapeutic superiority of cisplatin, it is essential to continue to investigate methods of altering the dose-limiting oto(neuro)toxicity without causing a “counterproductive” reduction of the antitumor activity of cisplatin (or other second- or third-generation ototoxic platinum agents).”

More Reading

Chemotherapy toxicity – Ototoxicity and hearing loss
Ototoxicity
Hearing Problems
Critical Need for International Consensus on Ototoxicity Assessment Criteria

 

Leave a Reply

This site is protected by reCAPTCHA and the Google Privacy Policy and Terms of Service apply.

Get weekly anti-cancer health tips!

Get weekly anti-cancer health tips!

 

One idea a week. Use it. Own it. Transform your life!

Thank You!

Pin It on Pinterest

Share This